Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Wichita, KS

September 7, 2012Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 2012, 3:41 PM CDT for Labette County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 3:41 PM CDT (20:41 UTC)
Expired
Sep 7, 2012, 4:05 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS53 KICT 072041
SVRICT
KSC099-072130-
/O.NEW.KICT.SV.W.0180.120907T2041Z-120907T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 430 PM CDT

* AT 334 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM MCCUNE TO OSWEGO TO BARTLETT...AND MOVING      
  EAST   AT 35 MPH. THIS WARNING REPLACES THE PREVIOUS SEVERE        
  THUNDERSTORM WARNING FOR LABETTE COUNTY. 

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
           BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
           MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LABETTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9508 3699 9553 3738 9552 3738 9507
      3700 9507
TIME...MOT...LOC 2040Z 264DEG 31KT 3737 9503 3714 9506
          3701 9511

HAIL...1.00IN
WIND...70 MPH

$$

PEARCE
2 follow-up statements
137 
WWUS53 KICT 072049
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT FRI SEP 7 2012

KSC099-072130-
/O.CON.KICT.SV.W.0180.000000T0000Z-120907T2130Z/
LABETTE KS-
349 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LABETTE COUNTY UNTIL 430 PM CDT...

AT 344 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM MCCUNE TO 6 MILES SOUTHEAST OF OSWEGO TO
CHETOPA...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9508 3699 9546 3738 9524 3738 9507
      3700 9507
TIME...MOT...LOC 2049Z 264DEG 31KT 3737 9493 3714 9496
          3701 9501

HAIL...1.00IN
WIND...70 MPH

$$

BILLINGS
128 
WWUS53 KICT 072105
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT FRI SEP 7 2012

KSC099-072116-
/O.CAN.KICT.SV.W.0180.000000T0000Z-120907T2130Z/
LABETTE KS-
405 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3699 9508 3699 9546 3738 9524 3738 9507
      3700 9507
TIME...MOT...LOC 2106Z 264DEG 31KT 3722 9472 3699 9476
          3686 9482

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:18 PM CDT, 23 minutes earlier.

Area forecast discussion, Sep 7, 3:18 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT FRI SEP 7 2012

.DISCUSSION...

FORECAST HIGHLIGHTS INCLUDE SEVERE WEATHER THROUGH EARLY EVENING
OVER SOUTHEAST KS...COOL DOWN OVER THE WEEKEND...WARMING
TEMPERATURES NEXT WEEK...AND PRECIPITATION CHANCES MID-LATE WEEK.

STRONG/DEEP LARGE SCALE ASCENT ASSOCIATED WITH POTENT MID/UPPER
TROUGH APPROACHING FROM THE NORTH...IN CONJUNCTION WITH MODEST
ELEVATED INSTABILITY RESULTED IN WIDESPREAD SHOWERS/THUNDERSTORMS
SPREADING SOUTHEAST ACROSS THE FORECAST AREA TODAY. ACTIVITY IS NOW
ENCOUNTERING GREATER INSTABILITY OVER SOUTHEAST KS...ALLOWING
ACTIVITY TO REACH SEVERE LEVELS...ALSO BEING AIDED BY STRONG
EFFECTIVE DEEP LAYER SHEAR. MAIN THREATS WILL BE 60-70 MPH WINDS AND
HAIL UP TO GOLFBALL SIZE. EXPECT THIS ACTIVITY TO EXIT SOUTHEAST KS
INTO MISSOURI/OKLAHOMA BY EARLY EVENING...AS STRONG SUBSIDENCE
OVERSPREADS THE AREA IN WAKE OF THE MID-LEVEL TROUGH.
ADDITIONALLY...STRONG NORTH WINDS WILL SUBSIDE THIS EVENING AS HIGH
PRESSURE BUILDS IN FROM THE NORTH.

WITH HIGH PRESSURE SETTLING SOUTH ACROSS THE REGION...SUNNY
SKIES...COOLER TEMPERATURES AND LIGHT WINDS ARE ANTICIPATED OVER THE
WEEKEND...ALTHOUGH SOMEWHAT BREEZY NORTH WINDS WILL PREVAIL
SATURDAY. HIGHS IN THE UPPER 70S/LOW 80S SEEMS REASONABLE
SATURDAY...WITH TEMPERATURES ABOUT 5 DEGREES WARMER SUNDAY.
OVERNIGHT LOWS WILL BE RATHER CHILLY IN THE 40S AND 50S. NORMAL
HIGHS THIS TIME OF YEAR ARE IN THE MID-UPPER 80S AND NORMAL LOWS ARE
IN THE LOW-MID 60S.

SLIGHT CHANCES FOR SHOWERS/THUNDERSTORMS ENTER THE FORECAST BY
TUESDAY NIGHT...AND PERSIST THROUGH LATE WEEK...AS GFS/ECMWF
PROGRESS AND FRONTAL BOUNDARY SOUTHEAST AND STALL IT ACROSS THE
REGION. LOW-LEVEL MOISTURE SHOULD BE LACKING WITH THIS NEXT
SYSTEM...SO WIDESPREAD PRECIPITATION AND/OR SEVERE WEATHER APPEARS
UNLIKELY. OTHERWISE...TEMPERATURES WILL WARM INTO THE 80S TO LOW
90S NEXT WEEK.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A COMPLEX OF ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CEN
KS AT THIS TIME. EXPECT THIS COMPLEX TO MAKE ITS WAY EAST-SOUTHEAST
AS THE AFTERNOON PROGRESSES....MAINLY TREKKING ALONG A LINE FROM
NEAR KHUT TO NEAR KAAO TO KCNU BY LATE THIS AFTERNOON.  SO PLAN ON
GOING WITH PREVAILING -RA AND VCTS FOR THE KRSL/KSLN/KHUT TAFS AS
THIS COMPLEX MOVES ALONG...BUT EXPECT CEILINGS/VSBYS TO REMAINS
VFR.  WILL ALSO GO WITH SOME VCTS FOR KCNU AS WELL AFTER 20Z.  THIS
COMPLEX OF STORMS WILL MOVE OUT OF THE AREA FROM NW TO SE AS THE
LATE AFTERNOON PROGRESSES WITH CLEARING SKIES...BEHIND THIS SYSTEM
WITH DRIER AIR MOVING ACROSS THE AREA.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  82  53  86 /  10   0   0   0
HUTCHINSON      50  81  53  86 /   0   0   0   0
NEWTON          50  81  52  83 /  10   0   0   0
ELDORADO        50  80  52  83 /  10   0   0   0
WINFIELD-KWLD   52  81  53  85 /  20   0   0   0
RUSSELL         48  82  51  85 /   0   0   0   0
GREAT BEND      48  81  51  86 /   0   0   0   0
SALINA          50  83  52  84 /   0   0   0   0
MCPHERSON       49  81  53  85 /   0   0   0   0
COFFEYVILLE     53  80  51  85 /  40   0   0   0
CHANUTE         50  78  51  82 /  30   0   0   0
IOLA            50  78  51  81 /  20   0   0   0
PARSONS-KPPF    51  79  51  84 /  40   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR KSZ067>069-082-
083-091>093.

&&
Hazardous weather outlook, Sep 7, 3:03 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT FRI SEP 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
303 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE STORMS WILL AFFECT LOCATIONS GENERALLY
SOUTHEAST OF THE TURNPIKE THROUGH THE EARLY EVENING HOURS. WINDS
UP TO 70 MPH AND GOLFBALL SIZE HAIL WILL BE POSSIBLE.

A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA
SHIFTING WINDS TO THE NORTH. WIND SPEEDS IN THE 25 TO 35 MPH
RANGE WITH SOME GUSTS TO 40 MPH ARE EXPECTED TO AFFECT SOUTH
CENTRAL KANSAS THIS AFTERNOON. PLEASE SEE LATEST WIND ADVISORY FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY SOUTHERLY WINDS WILL RETURN TO THE AREA EARLY NEXT WEEK
ALLOWING THE GRASSLAND FIRE DANGER INDEX TO CLIMB INTO THE VERY
HIGH CATEGORY ACROSS PORTIONS OF CENTRAL DURING THE AFTERNOON
HOURS ON MONDAY AND TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY THROUGH
THURSDAY ALONG A STATIONARY FRONT AS ANOTHER STORM SYSTEM MOVES
OVER
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Local storm report, Sep 7, 3:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 S EAST WICHITA        37.67N 97.26W
09/07/2012  E1.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

            AT HARRY AND ROCK ROAD.

&&

BDK
Local storm report, Sep 7, 3:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     2 E AUGUSTA             37.69N 96.94W
09/07/2012  E65 MPH          BUTLER             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Sep 7, 3:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     EDNA                    37.06N 95.36W
09/07/2012  E60.00 MPH       LABETTE            KS   TRAINED SPOTTER

            50 TO 60 MPH.

&&

BDK
Local storm report, Sep 7, 3:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     ALTAMONT                37.19N 95.29W
09/07/2012  E60 MPH          LABETTE            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Sep 7, 3:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     4 SE EDNA               37.02N 95.31W
09/07/2012                   LABETTE            KS   EMERGENCY MNGR

            MINOR WIND DAMAGE TO HOME 4 MILES SOUTHEAST OF EDNA.

&&

CDJ
Local storm report, Sep 7, 3:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             6 E HAVANA              37.09N 95.83W
09/07/2012  E2.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

            DELAYED REPORT. THE LARGE HAIL OCCURRED WITH WINDS
            ESTIMATED UP TO 70 MPH.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:02 PM CDTSpecial Weather StatementICTKingman, Reno28 min
Sep 6, 11:36 PM CDTSpecial Weather StatementICTSedgwick29 min
Sep 7, 12:52 AM CDTSpecial Weather StatementICTKingman23 min
Sep 7, 2:26 AM CDTSpecial Weather StatementICTSedgwick34 min
Sep 7, 2:48 AM CDTSpecial Weather StatementICTButler, Sedgwick27 min
Sep 7, 7:26 AM CDTWind AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more11 hr
Sep 7, 10:50 AM CDTSpecial Weather StatementICTRussell40 min
Sep 7, 12:14 PM CDTSpecial Weather StatementICTMcPherson, Saline31 min
Sep 7, 1:12 PM CDTSpecial Weather StatementICTButler, Sedgwick33 min
Sep 7, 1:23 PM CDTSpecial Weather StatementICTBarton37 min
Sep 7, 1:38 PM CDTSpecial Weather StatementICTRice37 min
Sep 7, 1:51 PM CDTSpecial Weather StatementICTElk24 min
Sep 7, 2:12 PM CDTSpecial Weather StatementICTHarvey33 min
Sep 7, 2:23 PM CDTSpecial Weather StatementICTAllen37 min
Sep 7, 2:31 PM CDTSpecial Weather StatementICTMontgomery29 min
Sep 7, 2:35 PM CDTSevere Thunderstorm WarningICTAllen25 min
Sep 7, 2:40 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery35 min
Sep 7, 2:47 PM CDTSpecial Weather StatementICTButler28 min
Sep 7, 2:55 PM CDTSpecial Weather StatementICTSedgwick35 min
Sep 7, 2:57 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick48 min
Sep 7, 3:04 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery41 min
Sep 7, 3:09 PM CDTSpecial Weather StatementICTGreenwood36 min
Sep 7, 3:14 PM CDTSevere Thunderstorm WarningICTMontgomery16 min
Sep 7, 3:29 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood, Wilson, Woodson28 min
Sep 7, 4:00 PM CDTSpecial Weather StatementICTElk30 min
Sep 7, 4:22 PM CDTSpecial Weather StatementICTElk23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.